Virginia, 2004

Flash Flood and Hail in Virginia, May 22, 2004

May 22, 2004 · NWS AKQ · 6 events in 4 counties and zones

4 thunderstorm wind, 1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 21, 8:20 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 21, 8:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
920 PM EDT FRI MAY 21 2004

ISLTD TSRA THIS EVE ALONG OUTFLOW BNDRY HAVE DSPTD WITH LOSS OF
HTNG. HOWEVER...SHWRS/TSRMS ASSCTD WITH RAPIDLY MOVG MCS NOW
INTO NW VA. ALTHOUGH THE TREND PAST 30 MINUTES HAS BEEN DECREASING
IN INTENSITY AS WELL AS A DECREASE IN LIGHTNING STRIKES...SAID
ACTIVITY IS MOVG TO FAST NOT TO ENTER AKQ FA B4 COMPLETELY DSPTG.
SO WITH THIS IN MIND...HAVE UPDATED ZONES TO REFLECT A MSTLY CLDY
SKY AND KEPT CHC POPS IN ALL ZONES THRU OVRNITE HRS (HIGHEST POPS
WRN CNTYS...LOWEST POPS CSTL AREAS. HAVE ALSO ADDED PTCHY FOG TO
ZONES GIVEN HIGH DP TMPS AND WORDED AS DENSE FOG IN OCEAN CITY GIVEN
THEIR CRNT VSBY.

NOT MUCH CHANGE TO ONGOING CWF.

 FCSTID = 44

HAVE UPDATED FCST TO DROP SVR TSTRM WTCH 233. ATTENTION NOW TURNS
TO MCS PLOWING ACROSS SRN OHIO...WRN PA AND NOW ENTERING W VA.
INTERESTING TO NOTE THE INCREDIBLE AMT OF LIGHTNING STRIKES WITH
THIS SYSTM. APPEARS THAT BULK OF ACTIVITY WILL PASS W OF AKQ FA
ONCE AGAIN...BUT WILL CONT TO LOOK AT THIS NXT FEW HRS AND ADJUST
FCST ACCORDINGLY.

 FCSTID=44

.SYNOPSIS...HOT WX EXPECTED THIS WKND INTO ERLY NEXT WK...AS FRNTL
BNDRY REMAINS WELL TO THE NORTH...WITH REGION DOMINATED BY SW/W
UA/SFC FLO.

&&

.DISCUSSION...MOST OF FA WITH THE EXCEPTION BEING THE LWR MD ERN SHR
REMAINS UNDR SVR TSTM WATCH UNTIL 8 PM.  LATEST RDR INDICATED STRNG
TO POSSIBLY SVR TSRAS OCCURRING W OF OUR CWA...MOVNG S/SE.  TSRAS
STILL EXPECTED TO DEVELOP/TRACK DWN ACRS PORTIONS OF OUR CWA THIS
EVENG (MAINLY OVR I95 AND WESTWARD).  LARGE HAIL AND DAMAGING WNDS
WILL BE THE MAIN THREATS.  OTHRWISE...PRTLY CLDY AND WRM NGTS AND
PRTLY SNY AND HOT DAYS WILL BE THE RULE THRU THE WKND INTO ERLY
NEXT WK...AS SW/W UA/SFC FLO DOMINATES.  ONLY ISLTD TO SCTD PCPN
CHCS ARE EXPECTED THRU TUE...DUE TO ANY REAL FRNTL BNDRY FOCUS BEING
WELL TO OUR N OR NW.

BETTER CHCS FOR SHRAS/TSRAS MAY COME WED INTO WED NGT...AS A STRNGER
FRNT IS FCST TO DROP THRU DURING THE AFTN/EVENG.  GOING DRY AND NOT
AS WRM THU AND FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   67  88  69  90 /  30  10  10  20
OXB   66  80  69  83 /  30  10  10  20
WAL   67  88  70  89 /  30  10  10  20
FVX   67  91  68  91 /  50  20  10  20
RIC   68  91  70  91 /  50  10  10  20
PTB   68  92  70  91 /  50  10  10  20
AKQ   69  91  71  91 /  50  10  10  20
PHF   69  89  72  90 /  50  10  10  20
ORF   70  89  72  91 /  50  10  10  20
ECG   70  88  72  90 /  50  10  10  20
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

32/25
Hazardous weather outlook, May 21, 4:52 AM EST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 AM EDT FRI MAY 21 2004

NCZ012>017-030>032-102-VAZ048-049-060>100-220900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA-
GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-
HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-
NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-
PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-
RICHMOND VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-YORK VA-
552 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
AND NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS UP TO 60
MPH...ALTHOUGH LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING IN LOW LYING
OR POOR DRAINAGE AREAS AS WELL. SEE THE SPECIAL WEATHER STATEMENT
(SPSAKQ) ISSUED AT 445 AM FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MDZ021>025-220900-
DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-
WICOMICO MD-
552 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER MARYLAND EASTERN
SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

In the hours before

Special weather statement, May 21, 6:48 PM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT FRI MAY 21 2004

NCZ017-102-VAZ097-098-220015-
CHESAPEAKE VA-EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
748 PM EDT FRI MAY 21 2004

...STRONG THUNDERSTORMS MOVING ALONG THE VIRGINIA - NORTH CAROLINA
BORDER...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL CITY OF VIRGINIA BEACH
...OR ABOUT 10 MILES NORTHWEST OF CURRITUCK...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KNOTTS ISLAND AT 810 PM
EDT. EXPECT GUSTY WINDS...DANGEROUS LIGHTNING AND BRIEF HEAVY
DOWNPOURS AS THIS STORM MOVES THROUGH THE AREA.
Special weather statement, May 21, 9:37 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1037 PM EDT FRI MAY 21 2004

VAZ048-049-060>064-067>069-220315-
AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
1037 PM EDT FRI MAY 21 2004

...THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM 22 MILES NORTH OF BOWLING GREEN TO
10 MILES WEST OF CUMBERLAND...OR FROM FREDERICKSBURG TO 10 MILES
WEST OF CUMBERLAND...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS
WILL BE NEAR MINERAL AROUND 1045 PM EDT...CARTERSVILLE AROUND 1050
PM EDT...HADENSVILLE AROUND 1055 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE FORK UNION...GOOCHLAND...LOUISA...
MILFORD...PALMYRA AND POWHATAN.

LOCATIONS IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS UP TO 30
MPH...DANDEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.

44
Special weather statement, May 21, 9:45 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 PM EDT FRI MAY 21 2004

NCZ012-013-VAZ092-220330-
HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
1045 PM EDT FRI MAY 21 2004

...STRONG THUNDERSTORM MOVING INTO NORTHAMPTON COUNTY...

AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF BOYKINS...MOVING SOUTHEAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MURFREESBORO...AND...
BARRETTS CROSSROADS AT 1055 PM EDT...MAPLETON AT 1105 PM EDT...
WINTON...AND...OAK VILLA AT 1120 PM EDT.

WIND GUSTS TO 40 MPH...HEAVY RAINFALL...FREQUENT DANGEROUS LIGHTNING
AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FOSTER
Special weather statement, May 21, 10:17 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 PM EDT FRI MAY 21 2004

VAZ048-049-060>090-220501-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DINWIDDIE VA-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-
GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-
NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
PRINCE GEORGE VA-RICHMOND VA-SURRY VA-SUSSEX VA-WESTMORELAND VA-
1117 PM EDT FRI MAY 21 2004

...STRONG THUNDERSTORMS ARE TRACKING THROUGH CENTRAL VIRGINIA...

AT 1110 PM...RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM
FARMVILLE THROUGH CUMBERLAND...GOOCHLAND...LOUISA...AND APPROACHING
CAROLINE COUNTY.  THE STORMS WERE MOVING SOUTHEAST AT 40 MPH.

THE STORMS WILL TRACK INTO THE RICHMOND AND TRI CITIES AREAS AROUND
MIDNIGHT...AS WELL AS TAPPAHANNOCK...CREWE AND VICTORIA.  THE STORMS
WILL REACH SOUTH HILL...WAKEFIELD...EMPORIA...WILLIAMSBURG AND THE
MIDDLE PENINSULA BETWEEN MIDNIGHT AND 1 AM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...STRONG GUSTY WINDS TO 45
MPH...SMALL HAIL AND FREQUENT LIGHTNING.  1 TO 2 INCHES OF RAIN
LOCALLY WILL CAUSE PONDING OF WATER ON ROADWAYS.  STRONG GUSTY WINDS
MAY KNOCK DOWN SMALL TREE BRANCHES AND BLOW AROUND LOOSE DEBRIS.

NS

The radar

The Norfolk radar (KAKQ), 12 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
May 22, 12:00 AM EST
Where
Sussex County, 2 mi NW of Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.050, -77.117

Large limbs down along Route 460.

Flash Flood, Newport News (C)

When
May 22, 12:45 AM EST to 1:15 AM EST
Where
Newport News (C) County, Newport News
Reported by
EMERGENCY MANAGER
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

High water at Flint Drive and Tillerson Drive.

Thunderstorm Wind, Newport News (C)

When
May 22, 1:00 AM EST
Where
Newport News (C) County, Newport News
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
36.983, -76.417

Trees and power lines down. A couple of trees on houses.

Thunderstorm Wind, York

When
May 22, 1:00 AM EST
Where
York County, Dare
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -76.433

Trees and power lines down. Trees across roads.

Thunderstorm Wind, York

When
May 22, 1:05 AM EST
Where
York County, Poquoson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -76.400

Downed trees and power lines scattered about the city of Poquoson.

Hail, Southampton

When
May 22, 6:50 PM EST
Where
Southampton County, Newsoms
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -77.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405503, 5405507, 5405504, 5405505, 5405506, 5405508.